North Carolina, 2025

Rip Current in North Carolina, June 28, 2025

June 28, 2025 · NWS ILM · 1 event in 1 county or zone

Moderate rip currents at Wrightsville Beach, NC led to multiple rescues.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Moderate rip currents at Wrightsville Beach, NC led to multiple rescues.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 28, 5:36 AM EST, 1 hour 24 minutes earlier.

Area forecast discussion, Jun 28, 5:36 AM EST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
636 AM EDT Sat Jun 28 2025

.SYNOPSIS...
Temperatures will remain near to above normal through early next
week with only isolated showers and thunderstorms expected as
high pressure prevails. An approaching cold front will bring
increasing chances for more widespread convection along with
slightly cooler temperatures Tuesday and Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
5H ridging from east of the NC Coast will continue to extend
westward across the FA this period. 5H low to drift from GA to
the far western Carolinas by the end of this period. North to
south Sfc trof to extend across eastern NC and SC this period.
This and the mesoscale sea breeze to provide the forcing for
only isolated chance for convection today, thus POPs limited to
low chance, dissipating around or an hour or 2 after sunset.
Clouds generally cirrus thin to occasionally opaque. Diurnal cu
by midday with a few of these developing further into mature
tstorms. Max temps low to mid 90s except upper 80s at the coast.
Tonights mins, generally low to mid 70s with a few upper 70s
along the immediate coast. Aftn heat indices to eclipse 100-104
degrees, just shy of Heat Advisory thresholds. Low to mid 70s
tonights lows except upper 70s along the immediate coast.

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Thunderstorm coverage is once again expected to be limited
especially by late June standards. As with the past few days,
instability nor moisture will be lacking. We should manage
1500J/Kg or better, and PW values of 1.8 inches will top the
75th percentile for the date. What will be lacking is deep layer
forcing for ascent. This is fairly normal for summer, with
forcing limited to mesoscale boundaries. We've had such minimal
storm coverage for a few days now so no outflows from Saturday
will linger and the sea breeze will have to do all of the
lifting (pun intended). The main reason this will be challenging
for the seabreeze will be the dry air beneath the 5-7kft cloud
base, the subcloud layer also being quite dry with the inverted
V evident in forecast soundings. Highs will be in the mid 90s
away from the oceanic influence, about a category above normal.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Much of the logic above will apply to Monday. There is about .15"
more of PW water and the instability looks slightly higher, but
the depth and dryness of the subcloud layer looks more
pronounced and possibly even deeper. The seabreeze will make
less inland progress and so painting the best areas for 30-ish
POPs may be able to be refined in a day or so. Highs once again
in the mid 90s. Storm coverage may increase west of the area as
the piedmont trough strengthens convergence in the upstate
regions of the Carolinas and there may be enough of a westerly
component aloft for them to march towards the coast. A decaying
front overtakes the trough Wednesday which could very well offer
some of the best rain chances of the period. The front becomes
hard to discern by Thursday but another one will be approaching
from the NW. This boundary will also fail to move through the
area preventing any airmass change, which is fairly common this
far into the summer. If any day offers a chance for places to
have trouble exceeding 90 it will be Wednesday due to extra
cloud and convective coverage.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
Predominantly VFR over the 12Z TAF Issuance period. Latest
GFSLamp guidance remains negative for any widespread threat from
low stratus and/or ground fog leading up to 12Z. Sat basically a
repeat of Fri but enough to mention a prob30 tstorm threat for
the inland terminals between 21z and 01z. SW-WSW winds aob 4 kt
will increase to around 6 kt later this morning and afternoon,
except sea breeze at the coastal terminals by noon, 2 pm for
ILM, will result in a steady south wind at 10-15 kt. Diurnal cu
should commence late morning and persist into the early evening
with again the inland terminals highlighted with 30 prob groups
for convection. SCT-BKN mid to upper level convective debris
clouds to persists thru this evening otherwise maiunly SKC.

Extended Outlook...Brief MVFR/IFR conditions are possible due
to isolated/scattered afternoon/evening thunderstorms through
Sunday. The potential for impacts will increase Monday and
especially Tuesday as a cold front approaches from the west.

&&

.MARINE...
Through Tonight...Typical summer pattern with influence from the
Bermuda high centered east of NC. SW winds 10 kt to dominate
except becoming South 10-15 kt across the nearshore waters
after the inland progression of the sea breeze occurs. These
heightened nearshore waters winds will persist into the evening
b4 the demise of the sea breeze. Seas generally 2 to 3 ft,
mainly dominated by the 2 to 3 foot SE swell at 9 second
periods. Only expecting an isolated shower tstm that may drift
to the coastal waters from offshore.

Sunday through Wednesday...The Bermuda High and Piedmont trough
will remain in place through most of the period keeping wind
out of the southwest and the bulk of SE swell only partially
affecting the region. That is, the wind wave will dominate while
the swell will be present but not the peak energy. Later in the
period a cold front approaches in a weakening state. This
slight tightening of the gradient will up wind speeds by about a
category by Tuesday, lasting into Wednesday. Similarly our main
forecast of 3 to occasionally 3- 4ft seas should open up to 4-5
(mainly NC), still precluding an advisory.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...None.
SC...None.
MARINE...None.

&&

SYNOPSIS...ILM
NEAR TERM...DCH
SHORT TERM...MBB
LONG TERM...MBB
AVIATION...DCH
MARINE...DCH/MBB
Hazardous weather outlook, Jun 28, 2:08 AM EST, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
308 AM EDT Sat Jun 28 2025

NCZ107-290715-
Inland New Hanover-
308 AM EDT Sat Jun 28 2025

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

Minor coastal flooding is likely along the lower ear River during
the late evenings high tide cycle.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Minor coastal flooding is likely along the lower Cape Fear River
during Sun and possibly Mon evening high tide cycles.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-
055-058-059-290715-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-
Marlboro-Darlington-Dillon-Florence-Marion-Williamsburg-
Inland Georgetown-Central Horry-Northern Horry-
308 AM EDT Sat Jun 28 2025

This Hazardous Weather Outlook is for the adjacent Coastal Waters,
southeast North Carolina and northeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ054-290715-
Coastal Horry-
308 AM EDT Sat Jun 28 2025

...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Elevated rip current threat Sun.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-290715-
Coastal Pender-Coastal New Hanover-
308 AM EDT Sat Jun 28 2025

...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Elevated rip current threat Sun.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-290715-
Coastal Brunswick-
308 AM EDT Sat Jun 28 2025

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Elevated rip current threat Sun.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ056-290715-
Coastal Georgetown-
308 AM EDT Sat Jun 28 2025

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

11

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal New Hanover

When
June 28, 7:00 AM EST to 4:00 PM EST
Where
Coastal New Hanover forecast zone
Reported by
Lifeguard
Coordinates
34.181, -77.866 (the zone’s center; the record gives no point)

Wrightsville Beach Ocean Rescue reported 10 rip current rescues during the day due to moderate rip current activity.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2025Every state in 2025This day in weather historyWarnings in North Carolina, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1261000.